Kansas, 2019

Hail in Kansas, June 23, 2019

June 23, 2019 · NWS ICT · 6 events in 3 counties and zones

In the evening on the 23rd, severe thunderstorms hammered parts of Central Kansas with 1-2 inch diameter hail. Hardest hit was Ellsworth County, where many areas were hit by golf ball to lemon-sized hail that broke windows in Kanopolis.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

In the evening on the 23rd, severe thunderstorms hammered parts of Central Kansas with 1-2 inch diameter hail. Hardest hit was Ellsworth County, where many areas were hit by golf ball to lemon-sized hail that broke windows in Kanopolis.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 23, 2:40 PM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Jun 23, 2:40 PM CST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
340 PM CDT Sun Jun 23 2019

.SHORT TERM...(This evening through Wednesday night)
Issued at 338 PM CDT Sun Jun 23 2019

Forecast Headline: Flash Flood Watch That Had Been In Effect For
Nearly All Areas Until 1 AM CDT Tonight Is Being Cancelled.

Tonight:
The greatest change was to cancel the Flash Flood Watch that had
been in effect for nearly all areas until 1 AM CDT. A pronounced
upper-deck shortwave that is positioned over Southwestern Nebraska
& Northwest KS this afternoon will scoot E this evening along the
Nebraska/KS border this eve & should reach the Nebraska/IA border
late tonight. The wave would then be forced to lift NE early Mon
morning as it encounters a STRONG upper-deck ridge punching from
about WV to Hudson Bay. This would push the attendant cold front,
that this afternoon curves from the IA/Nebraska border thru South-
Central KS to West TX, E/SE the rest of the afternoon & evening.
The front should exit Southeast KS by ~6 PM & with much drier air
spreading across KS, the chances for additional heavy rains have
ended. The PoPs have been lowered considerably to 15-25% with the
slightly higher PoPs assigned to Southeast KS.

Mon-Wed Night:
There'll be nice weather to start the work-week as the upper-deck
shortwave continues to lift NE across Southern Ontario that would
allow a slowly-amplifying upper-deck ridge to spread across the
Northern & Central Plains. There is a chance that a few
thunderstorms will pop up late Tue afternoon & evening as a subtle
mid-level shortwave ventures E/SE across Nebraska. It'll get
warmer & increasingly humid Tue & Wed as southerly flow returns to
KS.

.LONG TERM...(Thursday through Sunday)
Issued at 338 PM CDT Sun Jun 23 2019

The upper-deck ridge will really amplify Fri & Sat & be anchored
over all of the Great Plains. This would allow more-than-ample
time for us to dry out from the tremendous rainfall that occurred
yesterday & last night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1258 PM CDT Sun Jun 23 2019

Main aviation concerns will be storms today along with some lower
clouds.

Overnight MCS has pushed into AR and eastern OK. Meanwhile. a weak
cold front/surface trough stretches in a north/south fashion just
west of I-135. Some MVFR ceilings have developed just behind the
front over central KS and should persist for a few more hours. Not
out of the question some of these lower cigs may make it further
east today. Scattered storms are expected over northwest KS and
may start to reach our western flank after 21z, however confidence
isn't high enough at this point to insert into TAFs.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    59  82  64  89 /  20  10   0  10
Hutchinson      57  83  64  90 /  20  10   0  10
Newton          57  81  64  88 /  20  10   0  10
ElDorado        57  80  63  88 /  20  10   0  10
Winfield-KWLD   60  82  64  88 /  20  10   0  10
Russell         53  84  63  91 /  20  10   0  10
Great Bend      54  83  63  91 /  20  10   0  10
Salina          56  83  65  91 /  20  10   0  10
McPherson       56  82  64  90 /  20  10   0  10
Coffeyville     62  82  64  88 /  20  10   0  10
Chanute         60  80  63  88 /  20  10   0  10
Iola            60  80  63  88 /  20  10   0  10
Parsons-KPPF    61  81  63  88 /  20  10   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...EPS
LONG TERM...EPS
AVIATION...RBL
Hazardous weather outlook, Jun 23, 4:36 PM CST, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
536 PM CDT Sun Jun 23 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-242245-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
536 PM CDT Sun Jun 23 2019

This Hazardous Weather Outlook is for much of Central, South-Central
and Southeast Kansas.

.DAY ONE...Tonight

A couple of isolated thunderstorms that may produce nickel-sized
hail and 50 to 55 mph gusts will cross Central Kansas early this
evening. A few thunderstorms remain possible for Southeast Kansas
this evening but should be neither strong nor severe.

River flooding is likely or ongoing at various forecast points.
Please refer to the latest flood warnings and statements for the
most up to date information.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

River flooding is likely to continue through at least mid-week at
various river forecast points. See the latest flood warnings and
statements for the most up to date information.

Scattered thunderstorms that may produce nickel-sized hail and 50 to
55 mph gusts are possible primarily Tuesday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Jun 23, 12:41 PM CST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
141 PM CDT SUN JUN 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     FLOOD            2 NW EARLTON            37.61N 95.49W
06/23/2019                   NEOSHO             KS   TRAINED SPOTTER

            WATER REPORTED OVER CHASE RD BETWEEN 160TH
            AND 180TH.

&&
Local storm report, Jun 23, 1:03 PM CST, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
203 PM CDT SUN JUN 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 PM     FLOOD            1 E PARSONS             37.34N 95.25W
06/23/2019                   LABETTE            KS   LAW ENFORCEMENT

            WATER OVER ROAD ON 26,000 AND NORTH 10TH STREET. ROAD
            CLOSED.

&&

METZGER
Local storm report, Jun 23, 1:04 PM CST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
204 PM CDT SUN JUN 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 PM     FLOOD            2 WSW BARTLETT          37.05N 95.24W
06/23/2019                   LABETTE            KS   LAW ENFORCEMENT

            US HIGHWAY 166 FLOODED AT LAKE CREEK. THIS SECTION US
            HIGHWAY 166 IS CLOSED.

&&

METZGER

The radar

The Wichita radar (KICT), 139 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Ellsworth

When
June 23, 6:03 PM CST to 6:05 PM CST
Where
Ellsworth County, 0.69 mi N of Ellsworth
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.740, -98.230

Hail, Ellsworth

When
June 23, 6:11 PM CST to 6:13 PM CST
Where
Ellsworth County, 0.69 mi N of Ellsworth
Measured
1.5 in hail
Reported by
Public
Coordinates
38.740, -98.230

Hail, Ellsworth

When
June 23, 6:14 PM CST to 6:17 PM CST
Where
Ellsworth County, 2.97 mi SSW of Kanopolis
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.680, -98.170

No damage was reported.

Hail, Ellsworth

When
June 23, 6:17 PM CST to 6:20 PM CST
Where
Ellsworth County, 0.88 mi SW of Kanopolis
Measured
1.75 in hail
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.710, -98.160

The hail covered the ground with numerous reports of broken glass.

Hail, Saline

When
June 23, 6:37 PM CST to 6:38 PM CST
Where
Saline County, 5.93 mi SSW of Brookville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.690, -97.910

Hail, McPherson

When
June 23, 7:02 PM CST to 7:05 PM CST
Where
McPherson County, 0.69 mi S of Lindsborg
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.570, -97.670

The hail ranged from nickel to golf ball-sized.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841950, 841951, 841952, 841953, 841954, 841955.